Choice Construct and Lindström Logics

  • H. K. Hoang
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1584)


A choice construct can be added to fixpoint logic to give a more expressive logic, as shown in [GH]. On the other hand, a more straightforward way of increasing the expressive power of fixpoint logic is to add generalized quantifiers, corresponding to undefinable properties, in the sense of Lindström. The paper studies the expressive power of the choice construct proposed in [GH] in its relationships to the logics defined with generalized quantifiers. We show that no extension of fixpoint logic by a set of quantifiers of bounded arity captures all properties of finite structures definable in choice fixpoint logic. Consequently, no extension of fixpoint logic with a finite set of quantifiers is more expressive than the extension of fixpoint logic with choice construct. On the other hand, we give a characterization of choice fixpoint logic by an extension of fixpoint logic with a countable set of quantifiers.


Function Choice Expressive Power Generalize Quantifier Logical Reduction Input Structure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AB]
    Arvind, V., Biwas, S.: Expressivity of First Order Logic with a Nondeterministic Operator. LNCS, vol. 247, pp. 323–335. Springer, Heidelberg (1987)Google Scholar
  2. [AV1]
    Abiteboul, S., Vianu, V.: Non-determinism in logic-based languages. Annals of Math. and Artif. Int. 3, 151–186 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  3. [AV1]
    Abiteboul, S., Vianu, V.: Generic computation and its complexity. In: Proc. 23rd ACM Symp. on the Theory of Computing, pp. 209–219 (1991)Google Scholar
  4. [CFI]
    Cai, J., Furer, M., Immerman, N.: An optimal lower bound on the number of variables for graph identification. Combinatoria 12(4), 389–410 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  5. [Cai]
    Caicedo, X.: Hilbert’s Epsilon-Symbol in the Presence of Generalized Quantifiers. In: Krynicki, M., et al. (eds.) Quantifiers: Logics, Models and Computations, vol. II, pp. 63–78. Kluwer Acad. Pub., Dordrecht (1995)Google Scholar
  6. [Daw]
    Dawar, A.: Feasible computation through model theory. Ph.D Thesis. University of Pennsylvania, Philadelphia (1993)Google Scholar
  7. [Ebb]
    Ebbinghass, H.D.: Extended Logics: The general framwork. In: Barwise, J., Feferman, S. (eds.) Models-Theoric Logics, pp. 25–76. Springer, Heidelberg (1985)Google Scholar
  8. [GH]
    Gire, F., Hoang, H.K.: An extension of fixpoint logic with a symmetrybased choice construct. Information and Computation 144(1), 40–65 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  9. [GS]
    Gurevich, Y., Shelah, S.: Fixed-point extension of first-order logic. In: Proc. 26th IEEE Symp. on Foundation of Computer Science, pp. 210–214 (1983)Google Scholar
  10. [Hel]
    Hella, L.: Logical Hierarchies in PTIME. Information and Computation 129, 1–19 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  11. [Imm]
    Immerman, N.: Relational queries computable in polynomial time. Information and Control 68, 86–104 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  12. [KV]
    Kolatis, P.G., Väänänen, J.: Generalized quantifiers and pebble games on finite structures. In: Proc. 7th IEEE Symposium on Logic in Computer Science, pp. 348–359 (1992)Google Scholar
  13. [Kry]
    Krynicki, M.: Notion of interpretation and nonelementary languages. Zeitschrift f’ur mathematische Logik und Grundlagen der Mathematik 34, 541–552 (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  14. [Lin]
    Lindström, P.: First order predicate logic with generalized quantifiers. Theoria 32, 186–195 (1966)MathSciNetGoogle Scholar
  15. [Mo]
    Mostowski, A.: On a generalization of quantifiers. Fundamenca Mathematicae 44, 12–36 (1957)MathSciNetGoogle Scholar
  16. [Var]
    Vardi, M.: The complexity of relational query languages. In: Proc. 14th ACM Symp. on the Theory of Computing, pp. 137–146 (1982)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1999

Authors and Affiliations

  • H. K. Hoang
    • 1
  1. 1.Centre de Recherche en InformatiqueUniversité de Paris 1Paris Cedex 13France

Personalised recommendations